Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 325, NWS Jackson, MS

May 3, 2000Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2000, 3:36 PM CDT for Hinds County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 2000, 3:36 PM CDT (20:36 UTC)
Expired
May 3, 2000, 4:15 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hinds County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 032037
SVRJAN
MSC049-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF CLINTON...MOVING NORTH AT 35
  MPH.

* THIS STORM WILL MOVE NEAR CLINTON BY 345 PM.

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH ,
THIS STORM.

LAT...LON 3228 9046 3223 9025 3248 9027 3249 9038

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:05 PM CDT, 31 minutes earlier.

Area forecast discussion, May 3, 3:05 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT WED MAY 3 2000

MODELS IN GOOD IN AGREEMENT...IN BOTH THE SYNOPTIC AND MESOSCALE
FEATURES...THROUGH 30H...BUT DIVERGE BEYOND WITH THE MESO FEATURES.
ETA...IN PARTICULAR...SHOWS A SHORTWAVE/COLD POCKET...BETWEEN 300
AND 315K...OVER E LA THAT DIGS THIS AFTERNOON. THIS SHORTWAVE IS
VERIFYING WELL WITH THE LATEST IR IMAGERY AS COOLING CLOUD TOPS ARE
NOTED IN THIS AREA.

IN ADDITION TO THE GOOD ISENTROPIC LIFT IN THE ABOVE LAYER...COUPLED
JET STRUCTURE AT H25 OVER THE ARK-LA-MISS SERVING TO ENHANCE THE
DIFFERENTIAL DIVERGENCE AND OVERALL UPWARD VERTICAL MOTION.
ALSO...RAIN-COOLED AREA OVER NE LA THIS MORNING HAS SERVED TO SET UP
A DIFFERENTIAL HEATING BOUNDARY ALONG THE MS RIVER.

ALL THIS SAID...IT APPEARS AS COLD POCKET CONTINUES TO MOVE ENE OVER
THE SURFACE BOUNDARY AND UNSTABLE AIR (CAPES 1000-2000 J/KG)...
ONGOING CONVECTION OVER NE LA/W MS WILL INCREASE AND MOVE NE THIS
EVENING. WILL GO WITH LIKELY POPS OVER THE W HALF TONIGHT...CHANCE E.

MAJORITY OF CONVECTION WILL MOVE NE OUT OF THE AREA AFTER
MIDNIGHT...BUT EXPECT SECOND AREA TO DEVELOP OVER N LA AROUND THIS
TIME AND SPREAD TOWARD OUR W SECTIONS BY 12Z THU. ONCE AGAIN...GOOD
ISENTROPIC UPGLIDE WILL BE ENHANCED BY RIGHT ENTRANCE REGION OF 55
KNOT H25 JET STREAK. CAPES OVER THE AREA WILL CONTINUE TO BE IN THE
1000-2000 J/KG RANGE DURING THE DAY...SO WILL CONTINUE LIKELY POPS
FOR W SECTIONS THU.

MODEL SOLUTION A LITTLE HARD TO FOLLOW BEYOND THU AS COLD CORE
BECOMES SIGNIFICANTLY DISPLACED FROM CIRCULATION CENTER. WILL GO
WITH CHANCE POPS AS COLD AIR ALOFT SHOULD BE SUFFICIENT FOR MAINLY
SCATTERED CONVECTION. ALSO...LOW CONFIDENCE IN MODEL SOLUTION IN
THIS TIME PERIOD DOES NOT JUSTIFY ANY HIGHER POPS.

QPF DISCUSSION: SHWRS/TSTMS WILL CONTINUE OVER CWFA THROUGH NEXT 24
HOURS. ATTM...STRONG LOW/MID LEVEL INFLOW FROM GLFMX WILL KEEP
EXTREMELY MOIST AMS OVER REGION. PW VALUES RUNNING 1'-1.25" THIS AM
WILL INCREASE TO WELL OVER 1.5" IN MODELS THROUGH NEXT 48 HRS AS
SLOW-MOVING UPPER LEVEL SYSTEM TRACKS EAST. WITH FIRST IMPULSE
PUSHING THROUGH AREA THIS EVE...EXPECT SECOND IMPULSE TO HELP
PRODUCE SECOND ROUND OF SHWRS/TSTMS THU. WILL GO SLIGHTLY UNDER
NCEP'S PROGS WITH AMOUNTS OF 1 TO 1.5 INCHES OVER WESTERN ZONES.
WILL GO WITH AREAL AVERAGES TO 1 INCH...TAPERING TOWARDS EAST TO
AMOUNTS TO .25 INCH FOR 00Z THU TO 00Z FRI.

IN THE EXTENDED...LOW CONFIDENCE AS MODELS HAVE DIFFERING SOLUTIONS.
NOGAPS/UKMO/ECMWF HAS MID LEVEL LOW LIFTING OUT WHILE MRF REFORMS IT
OVER THE NORTHERN GULF. APPEARS NCEP FAVORS NOGAPS/UKMO/ECMWF AND
WILL GO 2CLOSE WITH CONTINUED CHANCE SAT AND DRY SUN/MON.

JAN 65/78/65/81 7744
MEI 63/82/63/83 5544

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
26

In the hours before

Special weather statement, May 3, 10:21 AM CDT, 5 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT TUE MAY 2 2000

AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINED OVER THE SOUTHERN PLAINS
...CENTERED OVER OKLAHOMA AND NORTH TEXAS. AT THE SURFACE...A NEAR-
STATIONARY BOUNDARY REMAINED STRETCHED FROM NORTH GEORGIA INTO
MISSOURI THIS MORNING. THE FOCUSING MECHANISM FOR SHOWERS AND
THUNDERSTORMS OVER THE LOWER MISSISSIPPI RIVER VALLEY HAS BEEN A
WEAK SURFACE TROUGH OF LOW PRESSURE THAT EXTENDED FROM NORTHWEST
MISSISSIPPI INTO SOUTHEAST LOUISIANA. THIS WEAK BOUNDARY WILL
GRADUALLY DRIFT EAST TODAY AS THE UPPER SYSTEM SLOWLY LIFTS
NORTHEAST TOWARD THE MIDDLE MISSISSIPPI RIVER VALLEY.

WITH ABUNDANT MOISTURE OVER THE REGION...LOCALLY HEAVY RAINFALL WILL
DEVELOP TODAY IN STRONGER THUNDERSTORMS...MAINLY OVER NORTHWEST
MISSISSIPPI. WEAK FRONTAL SUPPORT AND LIMITED WIND SHEAR WILL
PRECLUDE ORGANIZED SEVERE THUNDERSTORM ACTIVITY. HOWEVER...ENOUGH
INSTABILITY COULD EXIST TO SUPPORT ISOLATED SEVERE THUNDERSTORMS
DURING MAXIMUM HEATING IN THE LATE AFTERNOON AND EARLY EVENING. THE
PRIMARY SEVERE WEATHER THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS. IN AREAS WHERE RAINFALL HAS BEEN PERSISTENT...LOCALIZED
FLOODING COULD DEVELOP.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT EXPECTED THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:40 PM CDTSevere Thunderstorm WarningJANNeshoba35 min
May 2, 8:35 PM CDTSevere Thunderstorm WarningJANWinston25 min
May 2, 9:15 PM CDTSevere Thunderstorm WarningJANClay30 min
May 2, 10:45 PM CDTSevere Thunderstorm WarningJANHinds, Yazoo45 min
May 2, 11:32 PM CDTSevere Thunderstorm WarningJANMadison28 min
May 3, 4:45 AM CDTSevere Thunderstorm WarningJANHolmes45 min
May 3, 2:17 PM CDTSevere Thunderstorm WarningJANCopiah28 min
May 3, 2:48 PM CDTSevere Thunderstorm WarningJANRankin42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.